Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


breathing and sinus problems with yellow eyes
Feb 17, 2005

I am a 29 year old female and was diagnosed with HIV about 10 years ago. Several months ago my T-cells dropped below 200 and my viral load was starting to climb, so doctors started me on a new regimen. The one I was on before seemed to be causing some problems. I've been on several different medication "cocktails" and I am currently taking Norvir, Truvada, and Reyataz. I've also been taking Dapsone along with these for probably close to six months because of my T-cells and I was having shortness of breath, etc. That feeling has been gone for awhile now, but I've been really suffering with congestion and severe sinus infections almost constantly. I get over one and I well for about a week or two and then I get another one. And in the past few months I've had a feeling off and on like I'm breathing through a straw with wheezing and crackling in my chest. Sometimes it's worse at night. I'm just wondering if I could possibly have asthma or if it's something being caused by my medications. It just seems like since I've started this medication regimen, I've had chest congestion and other problems like sinus and allergy attacks. I've struggled with allergies throughout my life, but they haven't been this bad before. My T-cells have gone up past 200 and I just had more bloodwork done and have a doctor's appointment here soon to discuss the results. I believe they will be taking me off the Dapsone. Also, my eyes have been really yellow, which the doctor is aware of and we have been checking my liver functions regularly. From what I understand, one of my medications, the Reyataz I believe, is the cause of this and the doctor said it usally peeks and goes back down. Mine seems to go up and down and up. One week my eyes look just a little yellow and then the next they are really yellow. I really don't want to start a new medication regimen if this one's working well because I have been non-detectible. But if it's causing me to be sick all the time or possibly causing liver damage, then I think I would rather try something else. It's just I've already taken quite a few different medications over the years.

Response from Dr. Henry

Sinus problems can be more severe and frequent in HIV+ patients so a good evaluation for that (as well as chest evaluation including X-ray or pulmonary function tests) may be worthwhile. In my experience if a patient is has eleveated bilirubin levels due to atazanavir it usually stays high. The problem is mostly cosmetic (i.e. yellow eyes) and not associated with severe liver damage in vast majority of cases. I have had several patients stop atazanvir because of that problem. Saquinavir is another option to use with the norvir (also Lexiva) depending on your past Rx history. YOur HIV doc is the best person to review options with you. KH



Previous
Treatment
Next
do these drugs cause lipoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement